Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 27, 2001

Research: Causes and Prevention

Question from McCleary, Washington, USA:

After reading about using Ultralente in small doses to possibly delay or prevent diabetes, I put myself on a mix of Regular and Ultralente once every other day. Since being on this, I have been getting bad headaches about two hours after I eat a meal or snack. I eat something and feel fine, but this happens every day I take the insulin mix. When I told my doctor what I was doing, she told me that it is bad to take insulin if you don't need. She says that people who do not have diabetes and take insulin (even in small amounts) can confuse the pancreas and damage it. If this is so, why do they have people in diabetes studies take insulin? Is it really dangerous to take insulin if you don't have diabetes? I haven't had any adverse reactions since putting myself on it, except for the bad headaches.

Answer:

Your doctor is absolutely right: it is dangerous to take insulin if you do not have diabetes, certainly in a dose sufficient to give you a headache which I suspect is associated with hypoglycemia.

There has been a big national study called DPT-1 in which small doses of insulin by injection were given to children in the very earliest stages of type�1A (autoimmune) diabetes. This method of giving insulin was not successful in delaying or preventing the development of diabetes though, and it has been discontinued.

DOB

[Editor’s comment: See Injected Insulin Fails to Prevent Type 1 Diabetes.

SS]